Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 48, NWS Springfield, MO

March 19, 19984 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Mar 19, 1998, 5:58 PM CST for 4 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 1998, 5:58 PM CST (23:58 UTC)
Expired
Mar 20, 1998, 12:00 AM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dent County, MO, Phelps County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 156 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 192358
FFWSGF
MOC009-015-029-043-059-065-067-077-085-091-097-105-109-119-125-
131-141-145-149-153-161-167-169-203-209-213-215-225-229-200600-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 PM CST THU MAR 19 1998

* FLOOD WARNING FOR
  BARRY COUNTY - SOUTHWESTERN MISSOURI
  BENTON COUNTY - CENTRAL MISSOURI
  CAMDEN COUNTY - CENTRAL MISSOURI
  CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI
  DALLAS COUNTY - SOUTHWESTERN MISSOURI
  DENT COUNTY - SOUTH CENTRAL MISSOURI
  DOUGLAS COUNTY - SOUTHWESTERN MISSOURI
  GREENE COUNTY - SOUTHWESTERN MISSOURI
  HICKORY COUNTY - CENTRAL MISSOURI
  HOWELL COUNTY - SOUTH CENTRAL MISSOURI
  JASPER COUNTY - SOUTHWESTERN MISSOURI
  LACLEDE COUNTY - SOUTHWESTERN MISSOURI
  LAWRENCE COUNTY - SOUTHWESTERN MISSOURI
  MARIES COUNTY - CENTRAL MISSOURI
  MCDONALD COUNTY - SOUTHWESTERN MISSOURI
  MILLER COUNTY - CENTRAL MISSOURI
  MORGAN COUNTY - CENTRAL MISSOURI
  NEWTON COUNTY - SOUTHWESTERN MISSOURI
  OREGON COUNTY - SOUTH CENTRAL MISSOURI
  OZARK COUNTY - SOUTHWESTERN MISSOURI
  PHELPS COUNTY - EAST CENTRAL MISSOURI
  POLK COUNTY - SOUTHWESTERN MISSOURI
  PULASKI COUNTY - CENTRAL MISSOURI
  SHANNON COUNTY - SOUTH CENTRAL MISSOURI
  STONE COUNTY - SOUTHWESTERN MISSOURI
  TANEY COUNTY - SOUTHWESTERN MISSOURI
  TEXAS COUNTY - SOUTH CENTRAL MISSOURI
  WEBSTER COUNTY - SOUTHWESTERN MISSOURI
  WRIGHT COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 1200 AM CST
 
* SOME AREAS OR STREAMS AFFECTED
  LOW WATER CROSSINGS IN THE WARNED COUNTIES
  LOW LYING FLOOD PRONE AREAS WILL ALSO BE AFFECTED.

* CAUSE AND EFFECT
  RAINFALL OF ONE TO TWO INCHES HAS OCCURRED ACROSS MOST OF
  SOUTHWEST AND CENTRAL MISSOURI TODAY. FLOODING OF LOW WATER
  CROSSINGS WILL CONTINUE AS RUNOFF IS INCOMPLETE.

* FORECAST CONDITIONS
  LIGHT TO MODERATE RAIN WILL GRADUALLY CHANGE TO SNOW
  FROM WEST TO EAST THIS EVENING. IN THE MEANTIME...THE
  ADDITIONAL RAIN WILL AGGRAVATE THE FLOODING PROBLEMS.

LOW WATER CROSSINGS WILL BE THE MAIN AREAS AFFECTED BY FLOODING
TONIGHT. IF DRIVING TONIGHT...BE CAREFUL AS IT IS DIFFICULT TO
RECOGNIZE FLOODING AT NIGHT.

THIS EXTENDS THE FLOOD WARNINGS FOR SOUTHWEST AND PORTIONS OF CENTRAL
MISSOURI.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 5:33 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 19, 5:33 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 PM CST THU MAR 19 1998

TYPICAL EARLY SPRING STORM IN THE OZARKS: SYNOPTIC SCALE HEAVY
RAINFALL EVENT IN EASTERN SECTIONS WITH SNOW IN THE WEST. AFTER
CONFERRING WITH WSFO STL AND RECEIVING REPORTS OF MODERATE TO HEAVY
SNOW IN THE COLUMBUS AND PITTSBURG KANSAS AREAS...ISSUED A SNOW
ADVISORY FOR ONE TO THREE INCHES NORTH AND WEST OF JOPLIN. MAY HAVE
TO ADD COUNTIES TO THE ADVISORY AREA LATER THIS EVENING.

HEAVY RAINFALL CONTINUED NORTH OF SPRINGFIELD. WILL HAVE TO REISSUE
THE FLOOD WARNINGS ALONG AND EAST OF THE QUEEN CITY THE REST OF THIS
EVENING SINCE FLOODING IS STILL BEING REPORTED.

SUTTON

In the hours before

Special weather statement, Mar 19, 1:00 PM CST, 4 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU MAR 19 1998

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...LOCALIZED FLOODING THIS AFTERNOON AND THIS EVENING...
...RAIN CHANGING TO SNOW ACROSS NORTHWESTERN COUNTIES THIS
EVENING...WITH SOME ACCUMULATION...

AT 1245 PM...SURFACE LOW PRESSURE WAS LOCATED BETWEEN HARRISON AND
FORT SMITH ARKANSAS. THIS WAS PUMPING LARGE QUANTITIES OF MOISTURE
AND PROVIDING EXTENSIVE VERTICAL LIFT.  THIS WILL RESULT IN COPIOUS
RAINFALL ON TOP OF A NEARLY SATURATED GROUND.  A FLOOD WATCH
REMAINS IN EFFECT FOR ALL OF SOUTHWESTERN AND SOUTH CENTRAL
MISSOURI AS WELL AS SOUTHEAST KANSAS FOR THE REST OF THIS
AFTERNOON.

LOCALLY HEAVY RAINFALL MAY CAUSE ADDITIONAL FLOODING ACROSS THE
REGION...ESPECIALLY ON LOW WATER BRIDGE CROSSINGS.

THERE MAY BE AN ISOLATED THUNDERSTORM OR TWO...HOWEVER BETTER
DYNAMICS FOR THUNDERSTORMS ARE WELL SOUTH AND EAST OF THE AREA.

COLD CANADIAN AIR IS IN PLACE ACROSS THE NORTHERN PLAINS.  AS THE
SURFACE LOW MOVES EAST...THE RAIN WILL GRADUALLY SWITCH TO SNOW.
WITH THE GROUND WET...AND THE LOW MOVING QUICKLY TO THE EAST...A
MAJOR ACCUMULATION OF SNOW IS NOT EXPECTED.  THE BEST CHANCE FOR
ACCUMULATING SNOW WILL BE NORTH AND WEST OF A TUSCUMBIA TO STOCKTON
TO PITTSBURG KS LINE.  ONE TO THREE INCHES OF SNOW ARE POSSIBLE IN
THIS AREA OVERNIGHT.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH FRIDAY MID-DAY.

GORDON
Special weather statement, Mar 19, 4:22 PM CST, 1 hour 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 PM CST THU MAR 19 1998

...FLOOD WATCH IN EFFECT TONIGHT FOR PORTIONS OF CENTRAL MISSOURI...
...FLOOD WATCH IN EFFECT TONIGHT AND FRIDAY MORNING FOR SOUTH CENTRAL
MISSOURI...

THE NATIONAL WEATHER SERVICE HAS EXTENDED THE FLOOD WATCH TONIGHT FOR
THE FOLLOWING COUNTIES IN CENTRAL MISSOURI:

CAMDEN  MARIES  MILLER  MORGAN

INCLUDING THE CITIES OF CAMDENTON...VIENNA...VICHY AND TUSCUMBIA

THE NATIONAL WEATHER SERVICE HAS EXTENDED THE FLOOD WATCH TONIGHT AND
FRIDAY MORNING FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL MISSOURI:

DENT  DOUGLAS  HOWELL  LACLEDE  OREGON  OZARK  PHELPS  PULASKI  SHANNON
TEXAS  WRIGHT

INCLUDING THE CITIES OF SALEM...AVA...WEST PLAINS...LEBANON...ALTON...
GAINESVILLE...ROLLA...WAYNESVILLE...EMINENCE...HOUSTON AND HARTVILLE.

THE STORM SYSTEM OVER ARKANSAS THAT HAS PRODUCED WIDESPREAD MODERATE TO
HEAVY RAIN ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS EARLIER
TODAY WILL CONTINUE TO PRODUCE RAIN TONIGHT THROUGH EARLY FRIDAY
MORNING.  SINCE THE GROUND IS NEARLY SATURATED...ANY ADDITIONAL RAIN
WILL CAUSE FLOODING TO DEVELOP RAPIDLY. LOW WATER CROSSINGS AND OTHER
LOW LYING AREAS WILL HAVE THE GREATEST THREAT OF FLOODING.

THE FLOOD WATCH THAT WAS IN EFFECT FOR THE REMAINDER OF SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS HAD BEEN ALLOWED TO EXPIRE. AREAS ALONG
AND WEST OF A WARSAW TO BUFFALO AND BRANSON LINE ARE NO LONGER UNDER A
FLOOD WATCH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.  MOVE TO
HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO
RECOGNIZE THE DANGERS OF FLOODING.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:32 AM CSTFlash Flood WarningSGFHowell, Ozark6 hr
Mar 19, 8:32 AM CSTFlash Flood WarningSGFBarry, Lawrence, Stone6 hr
Mar 19, 8:56 AM CSTFlash Flood WarningSGFChristian, Greene6 hr
Mar 19, 10:26 AM CSTFlash Flood WarningSGFDouglas, Texas, Wright4 hr
Mar 19, 10:26 AM CSTFlash Flood WarningSGFLaclede, Pulaski4 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFDallas3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFPolk3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFNewton3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFWebster3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFTaney3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFMcDonald3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFJasper3 hr
Mar 19, 1:20 PM CSTFlash Flood WarningSGFMaries, Miller5 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFDouglas, Howell, Laclede, Pulaski, Texas, Wright4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFBarry, McDonald, Newton4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFChristian, Greene, Jasper, Lawrence, Stone4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFDallas, Webster4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFOzark, Taney4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFPolk4 hr
Mar 19, 3:08 PM CSTFlash Flood WarningSGFOregon, Shannon6 hr
Mar 19, 3:08 PM CSTFlash Flood WarningSGFDent, Phelps6 hr
Mar 19, 3:25 PM CSTFlash Flood WarningSGFBenton, Camden, Hickory6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Miller and 2 more6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFDouglas, Howell, Ozark, Taney6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFBarry, Christian, Lawrence, Stone6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFGreene, Webster, Wright6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFJasper, McDonald, Newton6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFMaries6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFPolk6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFOregon6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.